Wyoming, 2011High Wind in Wyoming, February 11 to 13, 2011
February 11 to 13, 2011 · NWS CYS · 11 events in 10 counties and zones
Strong mid level winds combined with a large surface pressure gradient to produce strong and damaging winds in southeast Wyoming and western Nebraska.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mid level winds combined with a large surface pressure gradient to produce strong and damaging winds in southeast Wyoming and western Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 11, 5:14 AM MST, 4 hours 49 minutes earlier.
Area forecast discussion, Feb 11, 5:14 AM MST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
514 AM MST FRI FEB 11 2011
.UPDATE...
WIND SPEEDS IN THE PREVIOUSLY ISSUED HIGH WIND WARNING AREAS ARE
EXPECTED TO REMAIN BELOW HIGH WIND CRITERIA THROUGH THE REST OF
THE DAY SO HAVE CANCELED THE HIGH WIND WARNING EARLY THIS
MORNING. HAVE ALSO POSTED A HIGH WIND WATCH FOR THE SOUTH LARAMIE
RANGE AND BORDEAUX AND ARLINGTON AREAS FROM LATE TONIGHT THROUGH
MIDDAY SATURDAY...SINCE THIS WILL BE THE NEXT OPPORTUNITY FOR
HIGH WIND CRITERIA TO BE MET.
SATURDAY NIGHT AND EARLY SUNDAY STILL APPEAR TO HAVE EVEN STRONGER
WINDS THAN TONIGHT. WILL JUST INCLUDE THAT INFORMATION IN THE
FORECAST AT THIS TIME AND HIGHLIGHT THE TONIGHT PERIOD SINCE THERE
STILL APPEARS TO BE A TIME SATURDAY WHEN THE WINDS WILL EASE
SLIGHTLY BEFORE THE STRONGEST 700 MB WINDS ARRIVE ACROSS THE AREA
SATURDAY EVENING.
&&
.PREV DISCUSSION... /ISSUED 310 AM MST FRI FEB 11 2011/
SHORT TERM...TODAY THROUGH SUNDAY...
MAIN FORECAST CONCERN AGAIN TONIGHT IS THE POTENTIAL FOR HIGH WINDS
ACROSS THE AREA. FIRST...THE ONGOING HIGH WIND WARNING VERIFIED
EARLIER AT ARLINGTON...BUT NOT BORDEAUX OR THE SOUTHERN LARAMIE
RANGE. WILL LET THIS WARNING CONTINUE AND MAKE A DECISION REGARDING
THE EARLY END OF THE WARNING BY 5 AM THIS MORNING. IF THE WINDS
CONTINUE TO BE BELOW HIGH WIND CRITERIA...WILL END THE EXISTING
WARNING AND REEVALUATE THE NEED FOR A HIGH WIND WATCH FOR THE
OVERNIGHT PERIOD TONIGHT THROUGH MIDDAY SATURDAY. WINDS IN THIS
FORECAST ISSUANCE WOULD MEET HIGH WIND CRITERIA TONIGHT THROUGH
MIDDAY SATURDAY...BUT WILL NOT ADD TO THE CURRENT HIGHLIGHT TO AVOID
CONFUSION. MIXING SHOULD BE SUFFICIENT SATURDAY AFTERNOON TO ALLOW
THE GAP WIND AREAS TO EASE IN SPEED SLIGHTLY...BUT THE STRONGEST
700MB FLOW THEN MOVES OVER THE AREA LATE IN THE EVENING SATURDAY. BY 06Z
SUNDAY...THE WRF...GFS...AND EUROPEAN MODELS AGREE THAT 700MB WINDS
WILL BE 50 TO 60 MPH. THE GFS AND WRF THEN AGREE THAT BY 12Z SUNDAY
THE 700MB WINDS WILL BE CLOSER TO 65 TO NEARLY 80 KNOTS CENTERED
ALONG THE LARAMIE RANGE. THE SATURDAY NIGHT AND EARLY SUNDAY PERIOD
WILL BRING THE BEST POTENTIAL FOR VERY STRONG WINDS ACROSS THE
AREA...WITH THE VERY STRONG WINDS AT LEVELS AROUND THE TOP OF THE
BOUNDARY LAYER WHICH IS EXPECTED TO BE AS DEEP AS AROUND 750MB. WILL
CONTINUE TO MONITOR THIS PERIOD FOR POTENTIAL HIGH WIND
HIGHLIGHTS...AGAIN TO MINIMIZE CONFUSION WITH EXISTING HIGHLIGHTS
BETWEEN NOW AND THEN.
LONG TERM...MONDAY THROUGH THURSDAY
DRY AND MILD CONDITIONS WILL OCCUR THROUGH MUCH OF THE EXTENDED
PERIOD ALONG WITH BRISK WESTERLY SURFACE WINDS. AN UPPER RIDGE
WILL BE OVER THE CWA ON MON WITH A THERMAL RIDGE OVER THE CWA. THE
FLOW ALOFT WILL BECOME W TO SW MON NIGHT WITH AN UPPER TROUGH OFF
OF THE WEST COAST. SW FLOW WILL CONTINUE TUES NIGHT AND WED AS AN
UPPER RIDGE BEGINS TO BUILD OVER THE CENTRAL U.S. AND THE UPPER
TROUGH REMAINS OFF THE WEST COAST. WED NIGHT WILL SEE A CHANCE OF
SNOW ACROSS THE WESTERN ZONES...MAINLY CARBON COUNTY...DUE TO A
DISTURBANCE MOVING OVER THIS AREA IN THE SW FLOW ALOFT. THE UPPER
TROUGH WILL ALSO BE MOVING INLAND DURING THIS TIME. A CHANCE OF
SNOW WILL CONTINUE FOR THE WESTERN ZONES ON THUR AND ALSO THE
NORTHERN ZONES AS THE UPPER TROUGH MOVES OVER THE WESTERN U.S. A
SERIES OF DISTURBANCES WILL BEGIN TO EJECT OUT OF THE MAIN TROUGH
IN THE SW FLOW AHEAD OF IT. A COLD FRONT WILL ALSO MOVE ACROSS THE
FORECAST AREA THUR NIGHT. HIGH TEMPERATURES WILL BE FROM 10 TO 15
DEGREES ABOVE NORMAL FOR MON THROUGH WED...AND AROUND 5 DEGREES
ABOVE NORMAL FOR THUR.
AVIATION...12Z TAF ISSUANCE...
VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH FRI NIGHT. THE
ONLY EXCEPTION IS SOME LOW CLOUDS IN AND NEAR THE MOUNTAINS AND
ACROSS PORTIONS OF CARBON COUNTY. THESE LOW CLOUDS WILL PRODUCE
AREAS OF MVFR CONDITIONS UNTIL MID MORNING TODAY. GUSTY SURFACE
WINDS WILL OCCUR TODAY IN AND NEAR THE MOUNTAINS AS WELL AS IN THE
FOOTHILLS.
FIRE WEATHER...
WINDS WILL BE THE MAIN CONCERN THROUGH THE WEEKEND AS STRONG WINDS
WILL REDEVELOP TONIGHT IN THE FAVORED WIND CORRIDORS OF THE LARAMIE
RANGE...NEAR BORDEAUX AND NEAR ARLINGTON. TEMPERATURES WILL
GRADUALLY WARM TO ABOVE NORMAL VALUES BY SATURDAY WITH SUNDAY
THROUGH NEXT WEDNESDAY HAVING HIGH TEMPERATURES AROUND 12 TO 16
DEGREES ABOVE NORMAL.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM 11 PM FRIDAY TO 11 AM SATURDAY FOR WYZ106-
WYZ110-WYZ116-WYZ117.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...CARPENTER
LONG TERM/AVIATION...KMDHazardous weather outlook, Feb 11, 5:06 AM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
506 AM MST FRI FEB 11 2011
NEZ002-003-019>021-054-055-095-096-WYZ101>119-121215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
506 AM MST FRI FEB 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
GUSTY WINDS WILL CONTINUE THROUGH THE DAY TODAY ACROSS THE HIGHER
TERRAIN AND ADJACENT FOOTHILLS AREAS. WIND SPEEDS WILL INCREASE
TONIGHT AND A HIGH WIND WATCH IS IN EFFECT FOR THE SOUTHERN
LARAMIE RANGE...NEAR BORDEAUX...AND NEAR ARLINGTON LATE TONIGHT
THROUGH MIDDAY SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VERY STRONG WINDS WILL CONTINUE OVER THE HIGHER TERRAIN AND
ADJACENT FOOTHILLS EARLY SATURDAY...WEAKEN ONLY SLIGHTLY SATURDAY
AFTERNOON...AND THEN INCREASE AGAIN SATURDAY NIGHT THROUGH EARLY
SUNDAY AS VERY STRONG MID-LEVEL WINDS MOVE OVER THE SOUTHEAST
WYOMING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Feb 11, 4:04 AM MST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
404 AM MST FRI FEB 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM HIGH SUST WINDS VEDAUWOO 41.15N 105.40W
02/11/2011 M40 MPH ALBANY WY DEPT OF HIGHWAYS
VEDAUWOO HIGHWAY SENSOR. ELEV. 8399 FEET. HIGHEST
SUSTAINED WIND REPORTED OVERNIGHT.
&&
SJCLocal storm report, Feb 11, 4:06 AM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
406 AM MST FRI FEB 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 AM HIGH SUST WINDS ARLINGTON 41.59N 106.21W
02/10/2011 M45.00 MPH CARBON WY DEPT OF HIGHWAYS
0941 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
02/10/2011 M58.00 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED WIND 45 MPH.
0240 PM HIGH SUST WINDS BUFORD 41.11N 105.30W
02/10/2011 M50.00 MPH ALBANY WY MESONET
FREQUENT SUSTAINED WINDS 40 TO 50 MPH FROM 1225 AM TO 240
PM.
0631 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
02/10/2011 M58.00 MPH CARBON WY MESONET
FREQUENT SUSTAINED WIND 40 TO 45 MPH FROM 606 PM TO 631
PM.
1131 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
02/10/2011 M60.00 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON HIGHWAY SENSOR. ELEV. 7763. HIGHEST GUST
REPORTED SINCE 631 PM MST. SUSTAINED WIND AT TIME OF
OBSERVATION 48 MPH FROM THE WSW.
0210 AM HIGH SUST WINDS BORDEAUX 41.95N 104.95W
02/11/2011 M40.00 MPH PLATTE WY DEPT OF HIGHWAYS
BORDEAUX HIGHWAY SENSOR. ELEV. 4698. SUSTAINED SW WINDS
OF 40 MPH ALSO REPORTED AT 150 AM MST.
0251 AM HIGH SUST WINDS ARLINGTON 41.59N 106.21W
02/11/2011 M45.00 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON HIGHWAY SENSOR. ELEV. 7763. HIGHEST SUSTAINED
WIND REPORTED BETWEEN 1131 PM MST AND 336 AM MST. ALSO
REPORTED AT 216 AM MST. NUMEROUS REPORTS OF SUSTAINED SW
AND WSW WINDS IN EXCESS OF 40 MPH AND GUSTS OF 49 TO 58
MPH DURING THE SAME TIME PERIOD.
0332 AM HIGH SUST WINDS VEDAUWOO 41.15N 105.40W
02/11/2011 M40.00 MPH ALBANY WY DEPT OF HIGHWAYS
VEDAUWOO HIGHWAY SENSOR. ELEV. 8399 FEET. HIGHEST
SUSTAINED WIND REPORTED OVERNIGHT.
&&
SJCHigh Wind, North Snowy Range Foothills
- When
- February 11, 10:03 AM MST to February 13, 9:26 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor at Arlington measured sustained winds in excess of 40 mph throughout the event with a peak gust of 70 mph at 13/0836 AM.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 11, 8:00 PM MST to February 13, 2:30 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT sensor at Bordeaux measured sustained winds in excess of 40 mph throughout the event with a peak gust of 82 mph 13/0435 AM.
High Wind, South Laramie Range
- When
- February 11, 9:47 PM MST to February 12, 6:32 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor at Vedauwoo measured sustained winds in excess of 40 mph throughout the event with several gusts to 58 mph with initial gust at 12/1917 PM.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- February 12, 5:50 AM MST to 7:50 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Sensor near Muddy Gap measured several gusts to 61 mph.
High Wind, South Laramie Range Foothills
- When
- February 12, 8:36 AM MST to February 13, 3:11 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Many sensors in this zone measured sustained winds in excess of 40 mph throughout this event with many gusts greater than 70 mph. The peak gust measured was at a UP railroad sensor at Emkay and was 88 mph on 13/1145 AM. Reports of roof damage were also received from this zone.
High Wind, Central Laramie County
- When
- February 12, 10:53 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The ASOS at the Cheyenne airport measured a peak gust of 60 mph.
High Wind, Converse County Lower Elevations
- When
- February 13, 4:00 AM MST to 9:42 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
WYDOT sensor at Deer Creek and the public near Bill reported sustained winds in excess of 40 mph.
High Wind, North Laramie Range
- When
- February 13, 4:00 AM MST to 7:00 AM MST
- Where
- North Laramie Range forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
RAWS sensor at Esterbrooke measured sustained winds in excess of 40 mph throughout the event with a peak gust of 78 mph at 13/0552 AM.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- February 13, 4:50 AM MST to 11:50 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Sensor near Muddy Gap measured sustained winds in excess of 40 mph throughout the event with a peak gust of 72 mph at 13/0450 AM.
High Wind, East Platte County
- When
- February 13, 10:25 AM MST
- Where
- East Platte County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT sensor at Coleman measured a peak gust of 73 mph.
High Wind, East Laramie County
- When
- February 13, 10:50 AM MST to 1:40 PM MST
- Where
- East Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
WYDOT sensor at Gun Barrel measured sustained winds in excess of 40 mph throughout the period.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 11, 20111 death · 2 injured · $8,000 · 1 event
- High Wind in Wyoming, February 11 to 13, 2011$51,000 · 106 kt wind · 6 events
- High Surf in Hawaii, February 11 to 14, 201111 events
- Blizzard in Alaska, February 11, 20112 events
- Flood in Arkansas, February 11 to 14, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276840, 276839, 276841, 276845, 276842, 276848, 276843, 276844, 276846, 276847, 276849.